Texas, 2021

Damaging Winds in Texas, October 10, 2021

October 10, 2021 · NWS FWD · 17 events in 10 counties and zones

A strong Autumn storm system consisting of a deep upper trough, a dryline, and a cold front generated a round of strong to severe storms across the region on the evening of Sunday, October 10. Wind damage was the main mode of severe weather received with this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong Autumn storm system consisting of a deep upper trough, a dryline, and a cold front generated a round of strong to severe storms across the region on the evening of Sunday, October 10. Wind damage was the main mode of severe weather received with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 10, 1:41 PM CST, 48 minutes earlier.

Area forecast discussion, Oct 10, 1:41 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
241 PM CDT Sun Oct 10 2021

...New Long Term...

.SHORT TERM... /Issued 1207 PM CDT Sun Oct 10 2021/
/Through Monday Afternoon/

The remainder of the day will be very breezy, warm and humid with
highs in the 90s. North and Central Texas is still on track to
see a round of severe weather this evening through parts of the
overnight hours, followed by rain-free and cooler weather Monday.

You may recall that the necessary ingredients for severe
thunderstorms are moisture, instability, lift and wind shear.
We are currently seeing an influx of Gulf moisture as evident by
the extensive morning stratus and dew points in the mid 60s to the
lower 70s. This moisture is being drawn into a deepening surface
low, currently located across southwest Oklahoma. Our second
necessary ingredient is instability, which is currently not in
place in the lower levels of the atmosphere as evident by a
strong cap of warm air between 850 and 700 mb (seen on the 12Z FWD
sounding). We do anticipate this cap to weaken in time with
increasing large scale ascent provided by a compact trough
approaching from New Mexico. However, the cap across the forecast
area is most likely too strong to be broken during peak heating
and will not break until closer to sunset. Lift initially will be
provided by a dryline extending southward from the surface low.
We anticipate storms to develop on the dryline northwest of the
CWA during the late afternoon with best potential near the
surface low across southwest Oklahoma. These dryline initiated
storms should intensify quickly while moving east/northeast. Some
of these storms will likely move into our northwest counties
around or just before 7 PM. Wind shear profiles will be extremely
favorable to sustain long lived updrafts with hail, damaging winds
and tornadoes all possible with these supercells. One unknown
still is just how many storms will initiate during the early
evening hours. The convective mode will change from supercells to
a quasilinear convective system as a cold front catches up to the
dryline and marches east across the region. Storms will likely
unzip from north to south along the cold front. Damaging winds and
hail will be the primary threats within the line, however brief
tornadoes near the bowing segments of the line will also be
possible, especially across North Texas where the 0-3 km shear
should be most favorable. The good news is that the fast movement
of the front will keep the line narrow with thunderstorms only
lasting for a short time. Therefore, we will keep PoPs high but
rainfall amounts low (generally less than 0.5 inch).

Our thinking on timing of storms has not changed since the
previous forecast with best window for the western zones between 7
and 10 pm, the I-35 corridor (including the Metroplex,
Sherman, Waco and Temple Killeen between 9 PM and midnight and the
eastern zones between midnight and 4 AM). Once the line of storms
exits the region in the pre-dawn hours Monday, dry, subsident air
will make for a mostly sunny and rain-free day with highs in the
80s.

79

&&

.LONG TERM... /NEW/
/Monday Night through Next Weekend/

The extended portion of the forecast features daily rain/storm
chances through Friday followed by a nice, dry, and cooler weekend.
As the Sunday night storm system continues to lift to the northeast,
another strong upper-level trough will move from the west into the
Four Corners region. At the surface, a warm frontal boundary will
begin to lift northward from the Texas Coast, bringing another
surge of moisture into North and Central TX. Scattered showers and
storms will be possible during the day on Tuesday. Severe weather
appears low at this time, but we can't rule out a few strong
storms.

Precipitation chances will increase Tuesday night through Thursday
as strong/large scale ascent and deeper moisture increases across
our region. Most guidance agrees that the southwesterly flow in
the wake of the upper low will allow the surface cold front to
weaken and stall just to our west Wednesday and Thursday. Pacific
moisture is expected to be advected into Texas associated with
Tropical Depression 16 over the Eastern Pacific. Models also
suggest that we will positioned under the divergence and ascent
entrance region of the jet. As we bring all these pieces together
into a conceptual model, we notice that it matches the Pacific-
Texas PREs (Predecessor Rain Events) pattern. What this means is
that convection over Texas will likely be enhanced provided that
low-level moisture is also available. Forecast PWs in the
1.6-2.5" range depicts that low level moisture will reside over
the region. With that in mind...confidence is increasing that
there will be periods of heavy rainfall as a large band of rain
oriented NE-SW develops along and ahead of the cold front during
this time period. It is still too early to pinpoint the exact
location of the heaviest precipitation, but it appears that the
majority of the region will receive rainfall totals between 1-3
inches. If the forecast continues to follow this pattern, we
could see some locations receiving significantly higher rainfall
amounts. We will continue to refine the details in the upcoming
days, but it important to highlight the potential for some
flooding concerns later in the week.

The cold front will finally push through our area on Friday bringing
cooler and drier air into the weekend. Tuesday through Thursday's
temperatures will range from the upper 70s to upper 80s due to
rain chances and clouds, but next weekend highs will stay in the
70s!

Sanchez

&&

.AVIATION... /Issued 1207 PM CDT Sun Oct 10 2021/
/18Z TAFs/

Main concern will be thunderstorms impacting all TAF sites this
evening with the most likely time between 02Z and 05Z. Severe
storms are possible (See short term discussion above for details
on the general weather pattern). A secondary concern will be
crosswind issues behind the line of storms overnight.

MVFR stratus will continue to lift and partially scatter through
late morning with scattered to broken Cu above 3000 ft expected
through the afternoon. VFR will continue this evening though
Monday except in and near thunderstorms where ceilings and
visibility will both fall. As mentioned above, the best timing for
storms will be when a cold front arrives between 02Z and 05Z.
Storm chances in Waco will be a bit lower since they will be
further from the best upper level energy associated with a
passing upper trough. Dry and subsident air will move in behind
the front, resulting in decreasing clouds overnight/Monday.

Strong and gusty southerly winds (15 to 20 with gusts to 30 knots)
will continue through late afternoon with wind speeds decreasing
slight ahead of the cold front. A southwest to west wind initially
behind the cold front will gradually become northwest overnight
and remain northwest through the day Monday. Wind speeds will be
between 10 and 15 mph with some higher gusts. The winds just after
the line of storms passes may create some crosswind issues on
north/south oriented runways.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    62  82  64  86  72 /  80   0   5  60  40
Waco                60  82  65  87  73 /  80   5   5  40  20
Paris               62  79  58  82  70 /  80   5   5  50  30
Denton              57  83  59  85  68 /  80   0   5  60  50
McKinney            60  82  60  84  71 /  80   0   5  60  40
Dallas              64  83  66  87  74 /  80   0   5  50  40
Terrell             60  82  60  86  70 /  90   5   5  50  20
Corsicana           62  84  65  87  72 /  80   5  10  40  20
Temple              60  85  66  87  72 /  80   5   5  40  20
Mineral Wells       56  83  60  86  68 /  50   0   5  50  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Oct 10, 1:37 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
237 PM CDT Sun Oct 10 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
237 PM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Storms are expected to develop this evening and overnight for much
of the region. Some storms may be severe with large hail and damaging
winds. A few tornadoes may also occur, with the highest potential
along and north of the Highway 380 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Storm chances return late Tuesday and continue through the end of the
week. Some strong storms will be possible along with locally heavy
rain. More details regarding the Tuesday through Friday activity
should become known by early in the work week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed late this evening and tonight for
much of the forecast area.

The radar

The Dallas/Ft Worth radar (KFWS), 142 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fannin

When
October 10, 2:29 PM CST
Where
Fannin County, Bailey
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.430, -96.170

A public report indicated that a 180 feet tall Guyed Rohn tower collapsed from thunderstorm winds.

Thunderstorm Wind, Jack

When
October 10, 6:48 PM CST
Where
Jack County, 3.53 mi WSW of Postoak
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
33.440, -98.210

A public report indicated a 63 mph wind gust measured by a CWOP station approximately 15 miles north-northwest of Jacksboro, TX.

Thunderstorm Wind, Montague

When
October 10, 7:10 PM CST
Where
Montague County, 3.26 mi NNW of Bowie
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.610, -97.880

A trained spotter reported reported a 60 MPH wind gust approximately 4 miles north-northwest of the city of Bowie, TX on Highway 81.

Thunderstorm Wind, Palo Pinto

When
October 10, 7:20 PM CST
Where
Palo Pinto County, 1.81 mi NE of Mineral Wells
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.820, -98.080

The Automated Surface Observation System at Mineral Wells reported a 60 MPH wind gust.

Thunderstorm Wind, Wise

When
October 10, 7:58 PM CST
Where
Wise County, 2.07 mi S of Ford
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.120, -97.470

A public report indicated multiple structures including a fifth-wheel damaged or destroyed. Most of the damage was peeled off metal roofs.

Thunderstorm Wind, Parker

When
October 10, 8:03 PM CST
Where
Parker County, 3.65 mi SSW of Anneta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.670, -97.670

A public report indicated a 60 MPH wind gust in Annetta South, TX.

Thunderstorm Wind, Denton

When
October 10, 8:10 PM CST
Where
Denton County, 2.98 mi WSW of Roanoke Vly Arpt
Measured
59 kt (68 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
33.040, -97.280

A weather station at Texas Motor Speedway in Fort Worth measured a wind gust of 68 MPH.

Thunderstorm Wind, Denton

When
October 10, 8:10 PM CST
Where
Denton County, 0.58 mi E of Ponder
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.180, -97.290

A trained spotter reported 60 MPH winds approximately 3 miles south-southwest of Northlake, TX.

Thunderstorm Wind, Denton

When
October 10, 8:24 PM CST
Where
Denton County, 1.16 mi E of Denton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.220, -97.130

A public report indicated large tree branches broken.

Thunderstorm Wind, Dallas

When
October 10, 8:29 PM CST
Where
Dallas County, 0.58 mi E of (Dfw)dallas-Ft Worth
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
32.900, -97.020

The Dallas-Fort Worth International Airport Automated Surface Observation System measured a wind gust of 70 MPH.

Thunderstorm Wind, Grayson

When
October 10, 8:35 PM CST
Where
Grayson County, Gunter
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.450, -96.750

A public report indicated power poles snapped east of Highway 289 in Gunter, TX.

Thunderstorm Wind, Ellis

When
October 10, 9:10 PM CST
Where
Ellis County, 2.71 mi NW of Boz
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.330, -96.960

Emergency management reported trees damaged on the north side of FM 66 at the intersection of Oak Branch Road.

Thunderstorm Wind, Ellis

When
October 10, 9:10 PM CST
Where
Ellis County, 1.81 mi NE of Ovilla
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
32.550, -96.860

Emergency management reported damage to a building under construction at the 2500 block of South Hampton Rd.

Thunderstorm Wind, Fannin

When
October 10, 9:25 PM CST
Where
Fannin County, 0.58 mi E of Gober
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.470, -96.090

Emergency management reported that the west side of the community center lost its roof in Gober, TX. An 18-wheeler was also knocked on its side and the playground was knocked on its side.

Thunderstorm Wind, Fannin

When
October 10, 9:30 PM CST
Where
Fannin County, 2.21 mi NW of Dodd City
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.590, -96.110

Emergency management reported that a medium sized shop building received major damage in Dodd City, TX.

Thunderstorm Wind, Fannin

When
October 10, 9:30 PM CST
Where
Fannin County, 0.58 mi E of Lannius
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.620, -96.060

Emergency management reported trees uprooted and a barn destroyed at the Old Brewer Dairy Farm about 6 miles north-northeast of Dodd City, TX.

Thunderstorm Wind, Fannin

When
October 10, 9:30 PM CST
Where
Fannin County, 3.19 mi ENE of Lannius
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.640, -96.020

Emergency management reported a tree down on the roof of a manufactured home approximately 9 miles east-southeast of Bryson, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988504, 989018, 989021, 989022, 989000, 989024, 989025, 989026, 989001, 989027, 989002, 989003, 989010, 989011, 989012, 989013, 989015.